Winter Storm, Oneida
- When
- December 24, 1:00 AM CST to December 25, 4:00 AM CST
- Where
- Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A low pressure system that moved from Texas to Iowa produced snow, sleet and freezing rain across central and north-central Wisconsin. Precipitation occurred in two waves.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system that moved from Texas to Iowa produced snow, sleet and freezing rain across central and north-central Wisconsin. Precipitation occurred in two waves. The first was during the morning of December 24th and the second lasted from the late evening of 24th into the early morning of the 25th.
The storm produced ice accumulations of 1/2 to 1/3 of an inch, along with 1 to 2 inches of snow and sleet across central Wisconsin. Six to ten inches inches of snow fell in Oneida County in north-central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 23, 4:07 PM CST, 8 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 PM CST WED DEC 23 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY. LEFT EXIT REGION OF 500MB JET STREAK APPROACHES THE AREA TONIGHT AND INDUCES VERTICAL MOTION. THIS COMBINED WITH STRONG LOW LEVEL WARM ADVECTION SHOULD PRODUCE A FEW INCHES OF SNOW OVER THE SOUTHERN HALF OF THE FORECAST AREA. 850 MB AND BOUNDARY LAYER TEMPERATURES SHOULD STAY BELOW 0C SO EXPECT MAINLY SNOW TONIGHT. THERE COULD BE SOME SLEET MIXED IN THURSDAY AFTERNOON AS ELEVATED WARM LAYER APPROACHES...AND THERE COULD BE A LITTLE RAIN THURSDAY AFTERNOON ALONG THE LAKE MICHIGAN SHORE. .LONG TERM...THU NGT THRU NXT WED. LRG STORM TO IMPACT NE WI THRU SAT NGT BEFORE WEAKENING AND SLIDING EAST TOWARD THE LATTER HALF OF THE WEEKEND. WL SEE MIXED PCPN FINALLY TRANSITION TO ALL SNOW BY FRI AFTERNOON AS COLDER AIR WRAPS INTO WI AROUND THE STORM. STILL APRS THAT CNTRL/FAR NE WI TO SEE THE MOST SNOW WITH BLUSTERY CONDITIONS THRU XMAS DAY. OTHER THAN THE PASSAGE OF A WEAK CDFNT NXT MON NGT/TUE...THE FIRST PART OF NXT WEEK LOOKS QUIET WITH NEAR SEASONAL TEMPS. STILL A LOT OF QSTNS WITH REGARDS TO PCPN TYPE THU NGT AS MDLS HAVE ENUF DIFFERENCES TO CAUSE MAJOR HEADACHES. AT THE CENTER OF THE PBLM IS THE PHASING THAT TAKES PLACE BETWEEN THE MAIN SYSTEM AND A NRN STREAM SHRTWV TROF DIGGING SE INTO THE CNTRL PLAINS. EXACTLY HOW THESE TWO FEATURES INTERACT WL DETERMINE THE RAIN/SNOW LINE AND WHERE THE HEAVIER SNOW WL OCCUR. THE NAM STILL APRS TO PULL TOO MUCH WARM AIR INTO NE WI...WHILE THE GFS APRS TOO FAR SOUTH WITH THE SYSTEM THUS TOO COLD ALOFT. HAVE FOLLOWED THE 09Z SREF AS A GOOD COMPROMISE WHICH BRINGS ALL SNOW TO N-CNTRL WI... A MIX OF FREEZING RAIN/SLEET/SNOW FROM CNTRL TO FAR NE WI AND THEN PRIMARILY ALL RAIN TO E-CNTRL WI. THE TWO WEATHER FEATURES CONSOLIDATE OVR CNTRL IA ON FRI WITH A POTENT LOOKING SHRTWV LIFTING NWD INTO WI DURING THE DAY. THIS INCREASED FORCING PLUS THE NWD ROTATING OCCLUDED FNT INTO SRN WI WL HELP DVLP AN INCREASE IN QPF ACROSS THE FCST AREA ESP FROM CNTRL TO FAR FAR NE SECTIONS OF THE STATE. PCPN TYPE CONTS TO BE THE MAIN FCST PBLM ESP FRI MORNING BEFORE COLDER AIR WRAPS INTO THE AREA FROM THE SOUTH AND SWITCHES ANY LIQUID TO ALL FROZEN. IN FACT...FCST SNDNGS SHOW AN INFLUX OF DRY AIR ALOFT IN THE AFTERNOON WHICH WOULD LEAD TO AREAS OF FRZ DRZL WITH THE SNOW. FOR NOW...PREFER TO MENTION MAINLY SNOW (MIXED WITH A LITTLE SLEET) N-CNTRL...A HODGE-PODGE OF SNOW/SLEET CNTRL -> FAR NE WI...RAIN/SNOW MIX E-CNTRL AND ALL RAIN AT THE LKSHR IN THE MORNING. THAT INFLUX OF DRIER AIR ALOFT GRADUALLY MOISTENS BACK UP FRI NGT...THUS AFT SOME AREAS OF FRZ DRZL FRI EVENING...PCPN TYPE SHOULD GO BACK TO ALL LGT SNOW AROUND THE MIDNGT HR. OTHERWISE... THE NEARLY VERTICALLY STACKED SYSTEM REMAINS PARKED OVR CNTRL IA WITH PIECES OF SHRTWV ENERGY ROTATING AROUND THRU WI. HAVE KEPT THE LIKELY POPS WITH AN ADDL INCH OR TWO OF ACCUMULATION PSBL. THE STORM BECOMES VERTICALLY STACKED AND BEGINS TO SLOWLY WEAKEN OVR E-CNTRL IA ON SAT...BUT OBVIOUSLY WELL WITHIN PROXIMITY TO NE WI TO KEEP LGT SNOW IN THE FCST. DO NOT ANTICIPATE ANY MAJOR QPF AMTS AS GULF MSTR TO HAVE LONG SHIFTED EAST TOWARD THE EAST COAST. THAT BEING SAID...EXPECT ANOTHER INCH OR TWO OF ACCUMULATION OVR MOST OF THE FCST AREA. WE WL HAVE TO WATCH THE LKSHR COUNTIES AS A S-SE WND MAY BRING A BIT OF LK ENHANCEMENT INTO THE PICTURE WITH 8H TEMPS DOWN TO -11C. LGT SNOW TO PERSIST RIGHT THRU SAT NGT AS THE STORM BEGINS TO FINALLY MAKE AN EWD MOV. THE WEAKENING TREND CONTS...THUS ADDL SNOW ACCUMULATIONS SHOULD BE MINIMAL (MAYBE ANOTHER INCH?). NE WI TO GET ON THE BACKSIDE OF THE STORM BY SUNDAY LEADING TO MORE OF A LGT SNOW SHWR/FLURRY TYPE OF WEATHER. HAVE RAISED POPS TO CHC WITH HIGHER VALUES EAST WHERE LINGERING CYCLONIC FLOW EXISTS. SPLIT FLOW ACROSS THE CONUS TO START THE WORK WEEK WITH MORE ACTIVE SRN STREAM FOCUSED OVR THE SW CONUS AND WEAKER NRN STREAM DIVING SE FROM CNTRL CANADA THRU THE GREAT LKS. A CDFNT DROPS SOUTH TOWARD NRN SECTIONS OF THE GREAT LKS ON MON...BUT NOT HAVE ANY AFFECT ON US YET. HI PRES OVR THE CNTRL PLAINS WL SEND ENUF DRY AIR INTO WI TO GO WITH MAINLY DRY CONDITIONS. THERE COULD BE A FEW LK EFFECT SNOW SHWRS FOR VILAS COUNTY...HOWEVER 8H TEMPS ARE NOT THAT COLD SO ANY SNOW WL BE LGT. DO NOT ANTICIPATE ANY PCPN WITH THE FROPA MON NGT AS MSTR IS SEVERELY LACKING. INSTEAD...WL WATCH UPR HGTS BUILD INTO THE RGN AS AN UPR RDG APPROACHES. HI PRES AT THE SFC TO DOMINATE THE ERN THIRD OF THE CONUS THRU TUE... SO DRY CONDITIONS TO PREVAIL WITH TEMPS CLOSE TO NORMAL. PLENTY OF QSTNS THEN FOR WED AS MDLS DISAGREE WITH THE DEPTH OF THE NXT SYSTEM COMING OUT OF THE PLAINS. TOO MUCH OF A DIFFERENCE TO GET A GOOD HANDLE ON...THUS FOLLOWED HPCS PREFERENCE OF THE ECMWF WHICH COULD BRING SOME LGT SNOW INTO NE WI ON WED. && .AVIATION...SNOW WILL BE ARRIVING IN CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. MVFR CIGS WILL GRADUALLY LOWER TO IFR ALONG WITH IFR VSBYS IN SNOW. MVFR CIGS EXPECTED IN NORTHERN WISCONSIN OVERNIGHT BUT SNOW AND IFR CONDITIONS WILL MOVE INTO THAT AREA DURING THE DAY. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR WIZ038>040-048>050. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY FOR WIZ020-030-031-035>037-045. WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 PM CST FRIDAY FOR WIZ011>013-018-019-021. WINTER WEATHER ADVISORY FROM 6 PM THURSDAY TO 6 PM CST FRIDAY FOR WIZ005-010-073-074. && RDM/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 342 PM CST WED DEC 23 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242145- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 342 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT A SIGNIFICANT WINTER WEATHER SYSTEM....DEVELOPING OVER THE SOUTHERN PLAINS...WILL SLOWLY MOVE TOWARD THE MIDWEST TONIGHT. THIS STORM IS EXPECTED TO BRING SNOW INTO PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY DAYBREAK GENERALLY SOUTHWEST OF A LINE FROM WAUSAU TO APPLETON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY WINTER STORM WARNINGS ARE IN EFFECT FOR CENTRAL AND PARTS OF FAR NORTHEAST WISCONSIN THROUGH 6 PM FRIDAY. SNOW..MIXED AT TIMES WITH SLEET AND FREEZING RAIN...WILL CONTINUE ACROSS CENTRAL WISCONSIN THROUGH CHRISTMAS DAY...WHERE STORM SNOWFALL TOTALS OF 8 TO 12 INCHES ARE EXPECTED. THE STORM WILL BRING PERIODS OF SNOW...HEAVY AT TIMES...TO NORTH CENTRAL AND FAR NORTHEAST WISCONSIN STARTING CHRISTMAS EVE AND LASTING THROUGH CHRISTMAS DAY. SNOW TOTALS OF 6 TO 10 INCHES ARE LIKELY IN THOSE LOCATIONS. SNOWFALL TOTALS WILL BE LOWER IN FAR NORTH CENTRAL WISCONSIN...WHERE STORM TOTALS OF 5 TO 8 INCHES ARE LIKELY. SNOW TOTALS SHOULD RANGE FROM ABOUT 2 INCHES NEAR THE WESTERN SHORE OF THE BAY OF GREEN BAY...TO MORE THAN 6 INCHES WELL INLAND. LOCATIONS FROM THE FOX VALLEY EAST TO LAKE MICHIGAN SHOULD RECEIVE MOSTLY RAIN FROM THE STORM WITH LITTLE SNOW ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-242145- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 342 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ON LAKE MICHIGAN TONIGHT AS EAST WINDS OF 15 TO 25 KNOTS CAUSE WAVES TO BUILD TO 4 TO 7 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY EAST WINDS WILL CAUSE WAVES TO INCREASE ON THE BAY THURSDAY... RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT ON BOTH THE LAKE AND BAY. GALES ARE POSSIBLE ON THURSDAY NIGHT. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 906 PM CST WED DEC 23 2009 WIZ020-030-031-035>040-045-048>050-240630- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN- KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA... OSHKOSH...CHILTON...TWO RIVERS 906 PM CST WED DEC 23 2009 ...SNOW MOVING NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN... A DEVELOPING WINTER STORM OVER THE SOUTHERN PLAINS IS SENDING SIGNIFICANT MOISTURE NORTH INTO THE WESTERN LAKES. A LARGE AREA OF SNOW NOW OVER SOUTHERN WISCONSIN IS MOVING SLOWLY NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN THIS EVENING. DRY AIR OVER NORTHEAST WISCONSIN...ASSOCIATED WITH HIGH PRESSURE OVER SOUTHERN CANADA...IS SLOWING THE NORTHWARD PROGRESSION OF THE SNOW. SNOW HAS BEGUN TO FALL IN WAUTOMA AND WISCONSIN RAPIDS AND IS EXPECTED TO MOVE INTO THE FOX VALLEY BY MIDNIGHT. THE SNOW IS EXPECTED TO MIX WITH OR CHANGE TO FREEZING RAIN OR SLEET TOWARDS MORNING...BEFORE DIMINISHING THROUGH THE MORNING HOURS. ANOTHER ROUND OF WINTRY PRECIPITATION WILL ARRIVE CHRISTMAS EVE AND CONTINUE THROUGH THE MORNING ON CHRISTMAS DAY. TRAVEL IS EXPECTED TO BE HAZARDOUS AT TIMES OVER THE NEXT DAY OR TWO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1016 PM CST WED DEC 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM SNOW WAUTOMA 44.06N 89.28W
12/23/2009 E1.0 INCH WAUSHARA WI LAW ENFORCEMENT
HARD TO MEASURE WITH BLOWING.
&&
TERIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1146 PM CST WED DEC 23 2009 WIZ020-030-031-035>040-045-048>050-240915- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN- KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA... OSHKOSH...CHILTON...TWO RIVERS 1146 PM CST WED DEC 23 2009 ...SNOW MOVING NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN... A DEVELOPING WINTER STORM OVER THE SOUTHERN PLAINS IS SENDING SIGNIFICANT MOISTURE NORTH INTO THE WESTERN LAKES. AN AREA OF SNOW CONTINUES TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL WISCONSIN TONIGHT. 1 TO 2 INCHES HAVE FALLEN SO FAR IN THE WAUTOMA AREA WITH SNOW COVERING THE ROADWAYS IN OSHKOSH. 2 TO 4 INCHES OF SNOW ARE EXPECTED TO FALL OVERNIGHT FROM OSHKOSH TO WAUSAU...WITH LESSER AMOUNTS IN GREEN BAY AND THE LAKESHORE. IN ADDITION STRONG EAST WINDS OF 15 TO 30 MPH WILL CAUSE CONSIDERABLE DRIFTING OF THE SNOW THROUGH THE NIGHT. THE SNOW IS EXPECTED TO MIX WITH OR CHANGE TO FREEZING RAIN OR SLEET TOWARDS MORNING...BEFORE DIMINISHING THROUGH THE MORNING HOURS. ANOTHER ROUND OF WINTRY PRECIPITATION WILL ARRIVE CHRISTMAS EVE AND CONTINUE THROUGH THE MORNING ON CHRISTMAS DAY. TRAVEL IS EXPECTED TO BE HAZARDOUS AT TIMES OVER THE NEXT DAY OR TWO. TE
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201627, 201628, 201629, 201630, 201631, 201632, 201633, 201634, 201635, 201637.